Curcumin Side Effects
Curcumin is the primary curcuminoid that comprises turmeric, the spice used in food curry. It is native to both Indonesia and southern India. Curcumin is a member of the ginger (Zingiberaceae) family. Curcumin is very bright in colour and is also often used as an additive for foods.
The extract of curcumin is often used as a nutritional supplement due to its powerful antioxidant properties. As with any dietary supplement, there are possible side effects that can be associated with taking curcumin.
Common Side Effects
There are several side effects of taking curcumin that are highly common and considered to be no real cause of concern as they generally subside very quickly. They include nausea and diarrhoea. Mild upset of the stomach is the most common side effect of curcumin.
In some instances, turmeric extract is applied directly over the skin. This can result in allergic reactions of the skin, which generally are minor and go away quickly. People might notice rashes, irritation and swelling of the skin where the turmeric was applied.
Hemorrhagic Stroke Symptoms
Some people might experience a very dangerous side effect of taking curcumin. Hermorrhagic stroke symptoms are potentially dangerous curcumin side effects. Hemorrhagic strokes occur when the brain bleeds. People might notice either numbness or weakness of the legs or arms (or both), changes in speech and vision, or persistent, extreme headache. In these situations, emergency medical attention should be sought.
Signs of gastrointestinal distress are also potentially dangerous side effects of taking curcumin. Some of these side effects are tarry, dark stools, bloody stools and throwing up blood. These are all gastrointestinal bleeding symptoms. People who experience these side effects should cease taking curcumin immediately and seek medical attention.
Bruising and Cuts
Other serious side effects of taking curcumin include being able to bruise easily and having cuts that cease bleeding at a very slow rate. People who experience these side effects should notify their doctors immediately.